Diastat Overdose

Diastat Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Table of Contents
Prescription drug overdoses are an unfortunate reality. In the U.S. the most commonly misused prescription drugs, like opioids, pain relievers, stimulants and depressants, are used for conditions like insomnia and anxiety. Most prescription drug overdoses are accidental. People may be lulled into a false sense of comfort with prescriptions, believing them to be inherently safe because doctors gave it to them. People may also overdose not only from taking too much of one substance but by mixing multiple substances. For example, certain prescription drugs can amplify the effects of one another and increase the risks of overdose.

When people misuse prescription drugs, it’s also called nonmedical use. There has been a tremendous increase in prescription drug misuse over the past 15 years, leading to spikes in emergency room visits, overdose deaths and drug treatment admissions. Just as an example, unintentional overdose deaths related to opioid pain medications have more than quadrupled since 1999. Deaths related to prescription overdoses have been higher than overdose deaths related to heroin and cocaine since 2002.

Diastat Overdose
Diastat is a prescription benzodiazepine. Benzodiazepines are second only to prescription opioids regarding abuse. Diastat is meant to be used for acute, breakthrough seizures in people already on a daily medication. Since it is a benzodiazepine, Diastat isn’t intended for long-term use. Long-term use of Diastat can increase the risk of addiction or dependence. Diastat is available in gel form and is inserted rectally during seizure activity. There are varying dosages of the medication. A doctor or pharmacist determines the correct dosage, and caregivers should be trained to administer Diastat. Using Diastat in any way other than what’s prescribed or indicated is considered misuse. People could misuse Diastat to feel euphoric, deeply relaxed or sedated
It is possible to overdose on Diastat; however, if someone uses this medicine exactly as prescribed, this risk should be nearly zero. An overdose occurs in one of two scenarios: First, a person takes such a large amount of one substance that they experience toxicity as a result. Their body isn’t able to eliminate the substance quickly enough based on the amount. The other scenario involves combining multiple substances. When certain substances are combined, they can heighten the effects of one another and make an overdose more likely.

Most benzodiazepine overdoses involve another type of substance. It’s rare for someone to overdose on benzodiazepines alone, although again, a Diastat overdose is possible. The riskiest substances to combine with Diastat or other benzos are opioids, alcohol and barbiturates. The risk of a Diastat overdose when combined with opioids is so high the drugs carry a black box warning. The reason these substances shouldn’t be used together is that they all depress the central nervous system. When the central nervous system is affected by multiple depressants, it can slow heart rate and breathing to a dangerous level. Respiratory depression can lead to complications including brain damage, coma and death. There’s no way to determine how much Diastat would lead to an overdose because every person and their body chemistry is unique. However, people with impaired organ function or health conditions may be more likely to experience an overdose. Older people who take Diastat are also at a higher risk of overdose in many cases. Signs of a Diastat overdose can include:

  • Drowsiness
  • Fatigue
  • Stupor
  • Slow or labored breathing
  • Dizziness
  • Bluish tinted lips or fingernails
  • Loss of coordination
  • Tremors
  • Rapid eye movement
  • Blurry vision
  • Confusion
  • Changes in mood, such as depression or excitability
  • Nausea or vomiting
  • Weakness
  • Slow reflexes

Anytime an overdose is suspected, whether it involves Diastat or any other medication, it requires emergency treatment. To avoid the risk of overdose, someone who is prescribed Diastat should speak with their physician about any and all medications, prescription drugs, herbs and supplements they take. Even common over-the-counter medications can increase the risk of a Diastat overdose. As with all medications, it’s important Diastat be safely stored and away from children and pets.

Instead of struggling with addiction, contact The Recovery Villages. Our programs are tailored to each individual, to increase the chances of successfully completing your program and sustaining your recovery.

Diastat Overdose
How Would You Rate This Page?